Posts Tagged Drug Reactions
You ARE a Beautiful & Unique Snowflake
Posted by My RAD Life in Dealing, Drugs, RA/RAD, Symptoms on September 22, 2012
I finally met someone who also has RA. She’s the new pharmacist at my pharmacy. She asked me how I like my methotrexate. I didn’t really know how to answer. “Like” seems like a strong, simple word when talking about any drug with side effects. I would like it more if it was obviously doing its job, but I think most my progress is from the Enbrel.
She told me how she’d had a terrible time on MTX. She had done monthly injections (infusions?) and had many of the side effects that are associated with chemo, including losing her hair. She’s now been switched to two other drugs and taken off the MTX and prednisone.
As nice as it was to meet someone with RA, the encounter left me a bit shaken. Her wrists and hands definitely show the signs of RA. And she hasn’t found a drug regimen that works for her yet, meaning it’s still getting worse.
It’s so important to remember that you are on your own journey. Her experience isn’t mine and doesn’t have to be. It’s so easy to get caught up in the horror stories. To see the disease path as inevitable. But it’s not. It’s really and truly not. If you’ve just been diagnosed, know that there are more drug options, more knowledge on the disease and more medical breakthroughs and research happening than ever before. We have a ways to go until we understand RA or have a cure, but it’s an exciting time in medicine.
Seriously, before you read another blog post or go to another support group, take a deep breath and remind yourself that you ARE a beautiful and unique snowflake (or at least your RA is ;).)
Visit to the Rheumy and the Enbrel Chronicles
First of all, I want to say that I love my rheumy. He is always optimistic about my improvements and the possibilities of getting better. As he assured me during our last visit, “You’re probably 80 percent improved since the first time I saw you, but I promise you will get much better from where you are today.”
Hearing him say how far I’ve come is a great reminder to appreciate your victories instead of focusing on what still isn’t perfect. So I had a small celebration for the realization that it’s been more than a month since I’ve had severe morning stiffness – woohoo!
I’ve made progress, but I have a ways to go. It sucks that I was in the middle of a mild flare when I saw him (still am), which is effecting my feet, wrists, energy and digestive system (or is that the meds, ugh). It made it all the more frightening when he said I have to go down to four methotrexate pills per week from six because the results of my liver function panel weren’t good. I just hope that going down on the meds don’t make my symptoms worse.
I asked him if my current flare might be related to the 10K I ran over Memorial Day weekend, to which he replied, “You can drive yourself crazy trying to figure out what causes what with this disease.” True, and I know that I’m guilty of this.
I explained that pre-diagnosis I was planning on training for a marathon in 2013, so I was worried that running wasn’t good for my body. He encouraged me not to give up that goal, which I love him for. So I guess despite the pain (it usually hurts after, not during running) and fears of making it worse, I’ll keep the goal and see how my training goes.
I also asked him about a weird blood burning sensation I’d had in my arms, especially near my elbows. That one stumped him a bit, but he said it wasn’t a concern unless it was happening frequently. If the symptoms are frequent, one concern is that the Enbrel is causing some sort of neurological side effect (great…). I haven’t had it since then, so I guess I’ll follow the “don’t worry” advice.
One more thing of note, I must of hit a blood vessel or vein giving myself my Enbrel shot last night because it bled, a lot. Eww. Aside from being gross (I’m a total wimp when it comes to these things), it’s fine. It barely even bruised compared to some of my less bloody shots, so go figure.
My takeaway from all this is to try to worry less and really, really try to not let RA rule my life, choices, or mood. Easier said than done, but that’s what I’ll try to do.
EDIT: Just want to add that during my first run after this doctor visit I choked on a bug – it just flew down my throat, gross! And so, another lesson (channel Stewie – What did you learn?): a) don’t run with your mouth open, and b) don’t run at dusk. Let’s hope this isn’t a bad omen for my training, haha.
Why Nurses Matter
I’ve had two more reactions to Enbrel injections. The injection itself usually goes fine (except for this last time when the blue button wouldn’t push down again and it seemed like the liquid went in too fast…), but then the injection site starts to itch and turns into a big red welt that’s both itchy and painful.
The last time it happened I contacted my doctor. I’m lucky enough to have a doctor who is available via email. This is great and I applaud him for answering my questions so quickly. The only problem is, along with the promptness, he can be very abrupt. Sometimes that stings.
His reply to my question about the welts and whether or not I should be concerned or if he had advice was a very short, “…it’s pretty common. Hydrocortisone is fine to use. Let me know if you want to switch drugs.”
No I don’t want to switch. Not if this is starting to work (Is it? I’m not always sure.). The last thing I want is to start treatment again and get used to another drug. So I took it as a sort of “stop complaining” message.
About an hour later, the nurse from my doctor’s office called and said that she knew the doctor had been in touch already, but she had some thoughts. She told me that it could be that I was applying too much pressure to the pen. She suggested holding it more lightly.
It wasn’t much and I’m not sure it’ll work, but man I loved her in that moment. She took the time to realize that I might be looking for more help than he’d given and to offer real, heartfelt, personal advice.
Thank you to her and all the kind nurses out there. We don’t thank you guys enough.